Q. Can a viral infection increase the ESR level?

Answered by
Dr. Parth R Goswami
and medically reviewed by iCliniq medical review team.
Published on Apr 12, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I am 30 years old male. My recent blood report shows high ESR level (48 mm/hr). I am having a cough, fever, and a headache since eight days. The doctor told me that I have a viral infection, and has given me antibiotics and a cough syrup. Please guide.

Dr. Parth R Goswami

Hematology Pathology
#

Hi,

Welcome to icliniq.com.

  1. Physical examination.
  2. Auscultation.
  3. CBC (complete blood count).
  4. Throat swab for culture or ASO (antistreptolysin O) titer.
  5. If auscultation is suspicious, then chest x-ray.
  • Usually, an upper respiratory tract infection is viral in nature, and if there is no improvement, then antibiotic course needs to be given. If possible, antibiotic is given as per the culture report.
  • I suggest you try doing the following. Consult your specialist doctor, discuss with him or her and start taking the medicines after their consent.
  1. Try taking tablet Amoxicillin and Clavulanic acid combination, for five days.
  2. Take lots of water. Warm water helps in soothing the throat.
  3. Daily take one teaspoon of turmeric powder with milk, if possible add a teaspoon of honey as well.
  4. Try steam inhalation three times daily.
  5. Chewable Vitamin C lozenges.
  6. Avoid excess spicy foods.
  • Please provide more details for further discussions, like did you have sudden weight loss? Do you have vomiting, chest pain, dyspnea, difficulty in swallowing, and neck rigidity? Do you smoke?
  • ESR (erythrocyte sedimentation rate) gets elevated in any inflammation, so when your symptoms are relieved, you will see an improvement in ESR.

Consult your physician, with keeping all this in mind.

Revert with more information to a general practitioner online --> https://www.icliniq.com/ask-a-doctor-online/general-practitioner

Also Read Answers From:

Related Questions & Answers


I have headache after using Nevanac ophthalmic suspension

Query: Hello doctor, I am 37 years old. I have discomfort and mild pain in the right eye since last four days. The doctor has advised taking Nevanac ophthalmic suspension 0.1 suspension, and Maxmoist eye drops for dry eye. He has advised to take Nevanac one drop four times daily in both eyes, and Maxmoist ...  Read Full >>


Dr. Rahul Vaswani
Eye Care Ophthalmologist

Answer: Hello, Welcome to icliniq.com. No, Nevanac (Nepafenac) does not have such side effects. But, I suggest you reduce the frequency of Nevanac to twice daily after 15 days and then to once at bedtime after next 15 days. You said you are wearing -2.75 in the right and -3.75 in left. This is a spherica...  Read Full

From the attached reports, please tell me the reason for frequent urination.

Query: Hello doctor, From the past few days, I have frequent urination. I am attaching all the test reports that I have done so far. I also got an x-ray and CT scan of the chest, but as I am out, I cannot upload them now. I will upload them later if you need it.  Read Full >>


Dr. Krishna Somani
Nephrologist

Answer: Hi, Welcome to icliniq.com. Only the CBC (complete blood count) and HbA1c reports are available. Please send all reports that are relevant to your complaint. Revert with more information to a nephrologist online --> https://www.icliniq.com/ask-a-doctor-online/nephrologist  Read Full

My daughter has cough. Shall I give her Dexona?

Query: Hello doctor, My 5 year old daughter is suffering from a cough and mild fever for the last four days. Doctor prescribed with LCF Syrup and Azithral Syrup, but she is still coughing. Today, when she was sleeping, we heard cracking and wheezing sound and difficulty in breathing. Shall I give her Dexon...  Read Full >>


Dr. Faisal Abdul Karim Malim
Child Health Specialist

Answer: Hi, Welcome to icliniq.com. Please do CBC (complete blood count) and a chest x-ray before starting Dexona (Dexamethasone) as it is a steroid. Also, there may be a history of childhood asthma (hyper-reactive airway disease) and it is better to be sure before giving this medicine. This mostly looks li...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a General Practitioner Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.